Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Seven weeks into a regimen, seeing symptoms of peripheral neropathy
Oct 10, 2002

Hi Dr. Wohl - you've answered several of my previous questions and been a tremendous help. I've been on my first regimen of once daily sustiva, epivir, and videx EC for seven weeks. Last night and today I have developed early symptoms of what I think is peripheral neropathy. My big toe on each foot is pretty much numb. Feels like I've been out in the cold too long. My questions are: 1.) how long can I let it go or how bad can I let it get before I have to switch off of the Videx EC, which I have read is the culprit? 2.) Is there the possibility that it could it get better (reverse itself) without my having to stop taking the Videx EC. Because, quite frankly I have had great results otherwise with this regimen - Viral Load went from over 650,000 to 793 in the first two weeks. And 3.) what would you suggest as a substitute for Videx EC to go along with the Epivir and Sustiva? I want to stay away from AZT and Zerit if at all possible. My reasons for this are I believe there are newer and better drugs than AZT and I want to avoid the lipoatrophy associated with Zerit. Thanks so much for all you do here.

John

Response from Dr. Wohl

Hi John-

I share your concern regarding your numb toes. Generally, if the numbness is not bothering you to the extent that it is interfering with your daily activities or your sleep and if you are not requiring pain killers for any associated discomfort, I'd advise staying the course - especially in light of your excellent virologic response.

If any of the above occur, I'd look for an alternative to the ddI. If it is truly peripheral neuropathy it is unlikely to reverse itself but could remain fairly mild.

If you do have to switch from ddI, I would suggest you reconsider your aversion to AZT. There may indeed be newer drugs but the combination of AZT+3TC+efavirenz has proved to be extremely potent and relatively well tolerated in many clinical studies. If you won't budge on the AZT, abacavir might be for you. It is very potent, is convenient (1 pill twice a day) and has minimal side effects EXCEPT for hypersensitivity reaction which 5-10% of patients experience - usually in the first 6-8 weeks after starting the drug. This reaction stops once the drug is discontinued but is worrisome to some patients. Those getting this reaction can never again take abacavir as the reaction can return with a a life threatening vengeance.

Likewise, tenofovir is another alternative to your ddI. Like AZT and abacavir peripheral neuropathy is not associated with this drug. So far in clinical trials it is performing very well.

So, John, you actually have a bunch of options if your numbness worsens. Keep track of what is going on and be sure to talk with your clinician about your symptoms so she/he can make sure nothing else is going on to explain the numbness. DW



Previous
3 NRTI's as a first treatment?
Next
epivir/videx/viread

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement